Emergency Physicians Should Look for Caffeine Overdose in Concert with Other Drugs

|

by Bonnie Darves, Medscape, 23 Oct 2006

The abuse of caffeine is increasingly a factor in overdose situations among young people, and the consequences are often severe enough to land teens and college-age youth in the intensive care unit (ICU), especially when concomitant use of other substances — legal or illicit — is involved, according to new research.

In a study presented here at the American College of Emergency Medicine Scientific Assembly, 31 of 265 caffeine-abuse cases presenting to the emergency department (ED) and reported to a Chicago-area poison center necessitated hospital admission. Eighty of the 265 cases involved caffeine abuse in concert with other pharmaceutical products.

The results, according to lead researcher Danielle McCarthy, MD, an emergency medicine resident at Northwestern University's Feinberg School of Medicine in Chicago, Illinois, suggest that the aggressive marketing of high-content caffeine-containing beverages or diet as "legal" substances that deliver energy or promise euphoria may be causing dire effects among undereducated users. In recent years, Web sites that promote caffeine as "an effective, legal stimulant" have proliferated, and advertisements for "upper" beverages abound in urban areas and college towns.

"Many young people think of caffeine as a food, not a drug," Dr. McCarthy said, a misconception that is exacerbating the abuse problem on college campuses and elsewhere. As such, many adolescents consider caffeine "harmless," Dr. McCarthy noted, and do not realize the potentially severe health effects until they've overdosed. In the retrospective study, 21 of the 265 patients hospitalized for caffeine abuse — who had ingested it alone or in concert with other drugs — ended up in the ICU.

While emergency medicine physicians are attuned to looking for abuse cases involving illicit drugs such as methamphetamine, they may be less likely to suspect "garden-variety" caffeine when young patients present with rapid heart rate, chest pains, palpitations, anxiety, or other symptoms of stimulant abuse such as nausea and vomiting, said Stephen Epstein, MD, an emergency medicine physician at Beth Israel Deaconess Medical Center in Boston, Massachusetts.

"Caffeine should not be overlooked," Dr. Epstein said, and should be specifically asked about by emergency clinicians when young patients with suspected stimulant or other drug abuse present at the ED. "The difference is that caffeine is socially acceptable, so many people don't realize that it's dangerous — even though evidence suggests that it can actually can cause some heart damage," he said, in cases of major overdose.

The mean age of the patients whose cases were reported to the poison control center was 21 years, but patients as young as 10 years received treatment for caffeine overdose. In 94 of the cases caffeine was abused along with other substances, primarily other pharmaceutical products (81 cases); alcohol or illicit drugs were involved in the remaining 13 cases.

Dr. McCarthy added that the study's disturbing findings warrant further public education on caffeine's dangers and a prospective evaluation of the health risks of caffeine abuse.

source